Advertisement

A Fractional Notion of Length and an Associated Nonlocal Curvature

  • Brian Seguin
Article
  • 6 Downloads

Abstract

In this paper, a new notion of fractional length of a smooth curve, which depends on a parameter \(\sigma ,\) is introduced that is analogous to the fractional perimeter functional of sets. It is shown that in an appropriate limit, the fractional length converges to the traditional notion of length up to a multiplicative constant. Since a curve that connects two points of minimal length must have zero curvature, the Euler–Lagrange equation associated with the fractional length is used to motivate a nonlocal notion of curvature for a curve. This is analogous to how the fractional perimeter has been used to define a nonlocal mean-curvature.

Keywords

\(\sigma \)-Length functional Nonlocal curvature-vector Fractional perimeter 

Mathematics Subject Classification

53A04 28A75 49Q15 

Notes

References

  1. 1.
    Abatangelo, A., Valdinoci, E.: A notion of nonlocal curvature. Numer. Funct. Anal. Optim. 35, 793–815 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Ambrosio, L., Fusco, N., Pallara, D.: Functions of Bounded Variation and Free Discontinuity Problems. Oxford Science Publications, Oxford (2000)zbMATHGoogle Scholar
  3. 3.
    Ambrosio, L., Philippis, G.D., Martinazzi, L.: Gamma-convergence of nonlocal perimeter functionals. Manuscr. Math. 134, 377–403 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Caffarelli, L., Valdinoci, E.: Uniform estimates and limiting arguments for nonlocal minimal surfaces. Calc. Var. Partial Differ. Equ. 41, 203–240 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Caffarelli, L., Valdinoci, E.: Regularity properties of nonlocal minimal surfaces via limiting arguments. Adv. Math. 248, 843–871 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Caffarelli, L., Roquejoffre, J.M., Savin, O.: Nonlocal minimal surfaces. Commun. Pure Appl. Math. 63, 1111–1144 (2010)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Chambolle, A., Morini, M., Ponsiglione, M.: A nonlocal mean curvature flow and its semi-implicit time-discrete approximation. SIAM J. Math. Anal. 44, 4048–4077 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Chambolle, A., Morini, M., Ponsiglione, M.: Minimizing movements and level set approaches to nonlocal variational geometric flows. In: Chambolle, A., Novaga, M., Valdinoci, E. (eds.) Geometric Partial Differential Equations Proceedings, pp. 93–104. Scuola Normale Superiore, Pisa (2013)CrossRefGoogle Scholar
  9. 9.
    Chambolle, A., Marini, M., Ponsiglione, M.: Nonlocal curvature flows. Arch. Ration. Mech. Anal. 218, 1263–1329 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Dipierro, S., Figalli, A.: Asymptotics of the $s$-perimeter as $s\downarrow 0$. Discrete Contin. Dyn. Syst. 33, 2777–2790 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Dipierro, S., Valdinoci, E.: Chap. 4: nonlocal minimal surfaces: interior regularity, quantitative estimates and boundary stickiness. In: Palatucci, G., Kuusi, T. (eds.) Recent Developments in Nonlocal Theory, pp. 165–209. De Gruyter, Berlin (2018)Google Scholar
  12. 12.
    Dipierro, S., Savin, O., Valdinoci, E.: Boundary behaviour of nonlocal minimal surfaces. J. Funct. Anal. 272, 1791–1851 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Federer, H.: Geometric Measure Theory. Springer, Berlin (1969)zbMATHGoogle Scholar
  14. 14.
    Figalli, A., Valdinoci, E.: Regularity and Bernstein-type results for nonlocal minimal surfaces. J. die reine angew. Math. (published on line 28 April 2015)Google Scholar
  15. 15.
    Giusti, E.: Minimal Surfaces and Functions of Bounded Variation. Birkhäuser Verlag, Basel (1984)CrossRefzbMATHGoogle Scholar
  16. 16.
    Imbert, C.: Level set approach for fractional mean curvature flows. Interfaces Free Bound. 11, 153–176 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Paroni, R., Podio-Guidugli, P., Seguin, B.: On the nonlocal curvatures of open surfaces. Commun. Pure Appl. Anal. 17, 709–727 (2018)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Savin, O., Valdinoci, E.: Regularity of nonlocal minimal cones in dimension 2. Calc. Var. Partial Differ. Equ. 48, 33–39 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Seguin, B.: Another transport theorem. arXiv:1808.08175 [math.DG]
  20. 20.
    Sipierro, S., Valdinoci, E.: Nonlocal minimal surfaces: interior regularity, quantitative estimates and boundary stickiness. arXiv:1607.06872 [math.AP]
  21. 21.
    Visintin, A.: Generalized coarea formula and fractal sets. Jpn J. Ind. Appl. Math. 8, 175–201 (1991)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 2019

Authors and Affiliations

  1. 1.Loyola University ChicagoChicagoUSA

Personalised recommendations